Home to Australia's first Take Home Naloxone Program. Check out our Naloxone page or email davidb@cahma.org.au for details.



Facebook page


n a v i g a t i o n



image one


 

 

EXIT

Quit Smoking

Naloxone Program

Campaigns Workshops & Education


NALOXONE
CAHMA's Opioid Overdose Prevention and Management Program


Due to the restrictions on public gathering brought about by the Covid-19 pandemic, CAHMA is not holding any group training sessions in Opioid Overdose prevention and Management for the time being. The program will recommence when the restrictions on social gathering ease.




Take-Home Naloxone provision through CAHMA


Opioid Overdose Prevention and Management Program

CAHMA continues to provide take-home naloxone to ACT opioid users and their friends and families, and anyone else who believes that they may offer assistance if they should witness an opioid overdose.

To arrange to have naloxone delivered to you, and brief Intervention training provided, please call 02 6253 3643 Mon-Fri between 11AM and 4PM to arrange delivery and training, to your home or another location at your request, within 24 hours. The staff member delivering the naloxone will provide a brief 10-minute training course in how to respond to opioid overdose during the Covid-19 pandemic.

All naloxone provided by CAHMA is intranasal formulation.

Naloxone provided is free to all participants

CAHMA train staff at other AOD services in Canberra to provide Naloxone. Ring CAHMA to have our Naloxone Co-ordinator do training via teleconference.

Brief intervention training and Take-Home Naloxone is still available at Directions Needle and Syringe programs (NSP's) in Civic and Phillip (and at DIRECTIONS main office) as well as the Hepatitis ACT NSP in Turner.


Overdose Management during Covid-19

Clients who have previously been trained in overdose management through CAHMA’s take-home naloxone program, or people who have attended certified first aid training, will be familiar with the importance of airway maintenance and rescue breathing when administering first aid to an opioid overdose patient.
However, the Resuscitation Council of Australia are recommending that first responders SHOULD NOT either attempt to clear the patient’s airway manually or to provide rescue breathing (either with or without a CPR mask). This recommendation is in response to the Covid-19 pandemic and the heightened risk of viral transmission through close contact. First responders who use intranasal naloxone to reverse an overdose should be aware of the risk that the patient may cough or sneeze as the naloxone takes effect. First responders should practice physical distancing of at least 2 metres as much as possible during the administration of first aid.

 

Take-Home Naloxone

CAHMA is proud to have inaugurated the first Peer Administered Naloxone Program in Australia. The program, which started running in the early months of 2012, was developed by CAHMA and the Implementing Expanded Naloxone Availability in the ACT (IENAACT) committee. The program provides training in the skills necessary to administer Naloxone, as well as supplying the means and materials (i.e. the Naloxone). CAHMA is confident that this will bring about significant improvements in the way overdoses are managed and, through this, an increase in the number of people surviving potentially fatal opioid overdoses.

The program has the support of a wide range of stakeholders, including the Pharmaqcy Guild, the ACT Division of General Practice, numerous individual General Practitioners, the ACT Ambulance Service, thousands of drug users throughout Australia as well as their families, friends and various service providers. There is also support from the ACT Chief Minister and numerous other ACT Government Ministers. The program also has wide support from numerous national bodies including the Australian National Council on Drugs (ANCD), which is the primary advisory body to the Australian Government.

What is Naloxone?

Naloxone is an opioid antagonist used specifically and solely for reversing the effects of an opioid overdose. Naloxone is widely used in Australia and overseas by paramedics and emergency room staff in cases of suspected opioid overdose. It is usually administered intra-muscularly in pre-hospital settings. It has no psychoactive effect, is not a drug of dependence, and therefore is not a drug which can be diverted for an improper use (put simply, it doesn't do anything except reverse overdoses).

 

Priority target groups

The ACT's Peer Administered Naloxone Program targets (but is not restricted to) people exiting prison, Aboriginal and Torres Strait Islander opioid users, other opioid users, and the families, friends and carers of opioid users.

Addressing Increasing Overdoses.

Opioid overdose is a continued and substantial contributor to death, disability and injury among individuals who use opioids in the ACT. There has been an increase in the use of pharmaceutical opioids, and their use in conjunction with other depressant drugs such as alcohol, benzodiazepines, and heroin, is leading to an increase in the umber of opioid related overdoses in Ausrtralia.

Demonstrated success.

The program to expand availability of Naloxone is part of a comprehensive response to overdose being developed by the multidisciplinary Implementing Expanded Naloxone Availability in the ACT (IENAACT) committee . The program will build on international evidence demonstrating the safety and effectiveness of Naloxone distribution programs. A 2010 survey identified 155 programs successfully operating in 16 U.S. states, with over 53,000 naloxone kits having been dispensed and over 10,000 overdose reversals reported.

Evidence.

Further evidence indicates that making Naloxone available to appropriately trained potential overdose witnesses (such as drug users, their peers, and their family members) can be a safe and effective intervention to prevent opioid overdose fatalities. Making Naloxone available to potential overdose witnesses is consistent with an Australian culture of resuscitation and first aid. Increasing the availability of Naloxone in the community is analogous to the introduction of public access defibrillators through Project Heart Start Australia, or with supplying epi-pens to persons with an allergy, for use in case of an allergic reaction.

CAHMA is extremely proud to have been part of getting this Australian first program up and running. We look forward to working with opioid users, their peers, family and friends in providing training and, on successful completion of the training, providing take-home Naloxone through an on-site issued script.

 

Please email Dave at CAHMA for more information, including finding out how to get involved.